Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 37, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 16, 2009, 2:13 PM CDT for Perry County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2009, 2:13 PM CDT (19:13 UTC)
- Expired
- May 16, 2009, 4:57 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Perry County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 161913
FFWOHX
TNC135-162215-
/O.NEW.KOHX.FF.W.0037.090516T1913Z-090516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
213 PM CDT SAT MAY 16 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PERRY COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF LINDEN...
* UNTIL 515 PM CDT
* AT 212 PM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOBELVILLE
AND LINDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3582 8793 3583 8789 3581 8784 3583 8783
3584 8772 3568 8775 3559 8767 3552 8771
3551 8771 3548 8796 3554 8798 3564 8803
$$
31/JBW1 follow-up statement
000
WGUS74 KOHX 162157
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
457 PM CDT SAT MAY 16 2009
TNC135-162207-
/O.CAN.KOHX.FF.W.0037.000000T0000Z-090516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY TN-
457 PM CDT SAT MAY 16 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PERRY COUNTY...
LAT...LON 3582 8793 3583 8789 3581 8784 3583 8783
3584 8772 3568 8775 3559 8767 3552 8771
3551 8771 3548 8796 3554 8798 3564 8803
$$
JOHNSTONEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 11:13 AM CDT, 3 hours earlier.
Area forecast discussion, May 16, 11:13 AM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1113 AM CDT SAT MAY 16 2009 .MESO UPDATE... BROKEN LINE OF STORMS FORMING ALONG COLD FRONT IN NW CORNER OF MIDSTATE. HEATING ACR SOUTH/EAST MID TN IS EXPECTED TO GENERATE 1500-2500 J/KG B/L CAPES AHEAD OF FRONT. LOW SHEAR EVENT. INSTAB AND LIFT ENOUGH FOR SOME HAIL. BUT LARGER CONCERN IS FOR HEAVY RAINFALL IN SOUTH/EAST MID TN. WL POST A FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR THESE AREA...AND INCLUDE METRO NASHVILLE. 1-3 INCHES OF RAINFALL POSSIBLE. && .PREV DISCUSSION... /ISSUED 455 AM CDT SAT MAY 16 2009/ MESOSCALE UPDATE 02... SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS WESTERN MIDDLE TN FROM THE TENNESSEE RIVER TO ABOUT 50 MILES EAST OF THE TENNESSEE RIVER. THIS REMAINS AN AREA OF RATHER STEEP MID-LEVEL LAPSE RATES ON THE ORDER OF 7 DEGS CELSIUS PER KM. ALSO...VWP OFF OHX DOPPLER SHOWS 40 KT LOW LEVEL JET WHICH HAS STRENGTHENED OVER THE LAST HOUR WORKING ACROSS THIS AREA. ALSO OF CONCERN AT THIS TIME IS OUTFLOW BOUNDARY DROPPING SOUTHEAST OUT OF WESTERN KY AND INTO NORTHWEST MIDDLE TN DURING THE NEXT HOUR. THIS BOUNDARY MOST LIKELY WILL ACT TO INCREASE COVERAGE ALONG WITH TSTM INTENSITIES THAT MAY LEAD TO LOCALLY HEAVY RAINFALL. 1 TO 2 INCH RAINFALL AMOUNTS COULD OCCUR WITHIN AN HR WHICH WOULD LEAD TO SWOLLEN CREEKS AND STREAMS. && .OHX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR TNZ011-027-028- 030>034-058>066-075-077>080-093>095. && 04
Hazardous weather outlook, May 16, 5:17 AM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 517 AM CDT SAT MAY 16 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-171030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 517 AM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. GUSTY WIND AND PEA TO MARBLE SIZED HAIL WILL BE THE MAIN THREAT. LOCALLY HEAVY RAIN MAY ALSO OCCUR...WHICH MAY LEAD TO STANDING WATER ON ROADWAYS AND MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07
In the hours before
Local storm report, May 16, 9:55 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
955 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM HAIL 8 S JAMESTOWN 36.32N 84.94W
05/15/2009 M1.00 INCH FENTRESS TN LAW ENFORCEMENT
ONE INCH HAIL WAS REPORTED.
0200 PM TSTM WND DMG BYRDSTOWN 36.57N 85.13W
05/15/2009 PICKETT TN LAW ENFORCEMENT
PENNY SIZE HAIL AND TREES DOWN
0217 PM HAIL 2 S MURFREESBORO 35.82N 86.39W
05/15/2009 E0.88 INCH RUTHERFORD TN TRAINED SPOTTER
NICKEL SIZE HAIL ALONG HWY 231 SOUTH
0217 PM HAIL 5 S LAWRENCEBURG 35.17N 87.34W
05/15/2009 E0.50 INCH LAWRENCE TN TRAINED SPOTTER
DIME SIZE HAIL REPORTED BY SPOTTER NEAR LEOME
0225 PM TSTM WND DMG 3 SW SMITHVILLE 35.93N 85.86W
05/15/2009 DEKALB TN LAW ENFORCEMENT
SEVERAL TREES BLOWN DOWN
0227 PM HAIL MURFREESBORO 35.85N 86.39W
05/15/2009 E1.00 INCH RUTHERFORD TN TRAINED SPOTTER
NEAR I-24 AND CHURCH STREET
0231 PM HAIL SPENCER 35.74N 85.46W
05/15/2009 E0.75 INCH VAN BUREN TN LAW ENFORCEMENT
PENNY HAIL IN SPENCER
0240 PM HAIL SPARTA 35.93N 85.47W
05/15/2009 E1.00 INCH WHITE TN EMERGENCY MNGR
IN SPARTA
0505 PM HAIL NASHVILLE 36.17N 86.78W
05/15/2009 E1.00 INCH DAVIDSON TN TRAINED SPOTTER
MURFREESBORO PIKE AREA NICKEL TO QUARTER SIZE
0510 PM HAIL NASHVILLE 36.17N 86.78W
05/15/2009 E0.88 INCH DAVIDSON TN TRAINED SPOTTER
I-24 AT BRILEY PKWY
0514 PM HAIL 2 SE NASHVILLE 36.15N 86.76W
05/15/2009 E0.50 INCH DAVIDSON TN TRAINED SPOTTER
DIME SIZE HAIL REPORTED AT MURFREESBORO ROAD AND KERMIT
DRIVE.
0553 PM HAIL 1 N NASHVILLE 36.19N 86.78W
05/15/2009 E0.75 INCH DAVIDSON TN PUBLIC
PENNY SIZE HAIL REPORTED BY THE PUBLIC ON BRICK CHURCH
LANE NEAR INTERSECTION WITH KNIGHT ROAD.
&&
JBWSpecial weather statement, May 16, 12:36 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1236 PM CDT SAT MAY 16 2009 TNZ007>009-025>030-056>063-075-077-093>095-161900- BEDFORD-CANNON-CHEATHAM-COFFEE-DAVIDSON-DICKSON-GILES-HICKMAN- LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-PERRY-ROBERTSON-RUTHERFORD-SMITH- SUMNER-TROUSDALE-WAYNE-WILLIAMSON-WILSON- 1236 PM CDT SAT MAY 16 2009 ...FLASH FLOOD WATCH IN EFFECT FOR SOUTH AND EAST MIDDLE TENNESSEE THROUGH MIDNIGHT... ...A LINE OF SHOWERS AND STRONG THUNDERSTORMS HAS OR WILL BE SHORTLY AFFECTING THE FOLLOWING COUNTIES...BEDFORD...CANNON...CHEATHAM... COFFEE...DAVIDSON...DICKSON...GILES...HICKMAN...LAWRENCE...LEWIS... MACON...MARSHALL...MAURY...PERRY...ROBERTSON...RUTHERFORD...SMITH... SUMNER...TROUSDALE...WAYNE...WILLIAMSON...AND WILSON COUNTIES... AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS MOVING EAST AT 15 MPH ALONG THE LEADING EDGE OF A LINE FROM AROUND WESTMORELAND...TO ASHLAND CITY...TO LOBELVILLE...TO CLIFTON. HOURLY RAINFALL RATES WITH SHOWERS WILL RANGE FROM AROUND ONE TENTH TO AROUND ONE HALF OF AN INCH. HOURLY RAINFALL RATES WITH THUNDERSTORMS WILL RANGE FROM AROUND ONE HALF OF AN INCH OT AROUND ONE INCH. PEOPLE IN BEDFORD...CANNON...COFFEE...DAVIDSON...EASTERN PERRY... GILES...HICKMAN...LAWRENCE...LEWIS...MARSHALL...MAURY...RUTHERFORD... SOUTHEASTERN DICKSON...SOUTHERN CHEATHAM...SOUTHERN ROBERTSON... SUMNER...TROUSDALE...WAYNE...WESTERN MACON...WESTERN SMITH... WILLIAMSON AND WILSON COUNTIES...INCLUDING THE CITY OF WESTMORELAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE ALSO EXPECTED WITH THIS STORM. 31/JBW
Local storm report, May 16, 1:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 12 NW LEBANON 36.33N 86.47W
05/16/2009 M40 MPH SUMNER TN NWS EMPLOYEE
WIND GUST MEASURED AT NATIONAL WEATHER SERVICE OFFICE IN
OLD HICKORY.
&&
JBWLocal storm report, May 16, 1:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
149 PM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 S BRENTWOOD 35.98N 86.79W
05/16/2009 E0.75 INCH WILLIAMSON TN TRAINED SPOTTER
AT TEMPLE HILL GOLF COURSE
&&
TROUTMANLocal storm report, May 16, 1:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 12 NW LEBANON 36.33N 86.47W
05/16/2009 M40.00 MPH SUMNER TN NWS EMPLOYEE
WIND GUST MEASURED AT NATIONAL WEATHER SERVICE OFFICE IN
OLD HICKORY.
0145 PM HAIL 1 S BRENTWOOD 35.98N 86.79W
05/16/2009 E0.75 INCH WILLIAMSON TN TRAINED SPOTTER
AT TEMPLE HILL GOLF COURSE
&&
JBWThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:51 AM CDT | River Flood Advisory | OHX | Decatur, Hardin, Perry, Wayne | 22 hr |
| May 16, 11:27 AM CDT | Flash Flood Watch | OHX | Bedford, Cannon, Coffee, Cumberland, Davidson, DeKalb and 19 more | 10 hr |
| May 16, 12:15 PM CDT | Severe Thunderstorm Warning | OHX | Perry | 45 min |
| May 16, 12:49 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 26 min |
| May 16, 1:49 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 56 min |
| May 16, 2:04 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 26 min |
| May 16, 2:16 PM CDT | Severe Thunderstorm Warning | OHX | Lewis, Maury | 29 min |
| May 16, 2:35 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 25 min |
| May 16, 2:38 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Trousdale, Wilson | 22 min |
| May 16, 2:59 PM CDT | Severe Thunderstorm Warning | OHX | Putnam | 31 min |
| May 16, 3:01 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson | 29 min |
| May 16, 3:13 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 32 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.